Evidence map›Paper›PMID 28425821›Full record

ArticleThe Journal of international medical research2017

L-Carnitine supplementation to reverse hyperammonemia in a patient undergoing chronic valproic acid treatment: A case report.

Cecilia Maldonado, Natalia Guevara, Alicia Silveira, Pietro Fagiolino, Marta Vázquez

Open access · goldAbstract readCase Reports
In one paragraph

Article in The Journal of international medical research, 2017. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 13 papers.

0numbers the graph read from it
0cells of the map it votes in
13citing papers in PubMed
5.3field-weighted citation impact, top 5% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

13 citing papers in PubMed, 30 citations in OpenAlex.

  1. Article
  2. L-carnitine for valproic acid-induced toxicity.British journal of clinical pharmacology · 2025
    Review
  3. Hyperammonemia in Inherited Metabolic Diseases.Cellular and molecular neurobiology · 2022
    Review
  4. Article
  5. Management of antiepileptic drug-induced nutrition-related adverse effects.Neurological sciences : official journal of the Italian Neurological Society and of the Italian Society of Clinical Neurophysiology · 2020
    Review
  6. Article
  7. Observational
  8. Review
  9. Article
  10. Article
  11. Article
  12. Article
  13. The Story of Ammonia in Liver Disease: An Unraveling Continuum.Journal of clinical and experimental hepatology
    Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors at 1 institution in 1 country.

Cecilia Maldonado1 Pharmaceutical Sciences Department, Faculty of Chemistry, Universidad de la República, Montevideo, Uruguay.
Natalia Guevara1 Pharmaceutical Sciences Department, Faculty of Chemistry, Universidad de la República, Montevideo, Uruguay.
Alicia Silveira2 Department of Neuropsychology of the Neurology Institute, Hospital de Clínicas, Universidad de la República, Montevideo, Uruguay.
Pietro Fagiolino1 Pharmaceutical Sciences Department, Faculty of Chemistry, Universidad de la República, Montevideo, Uruguay.
Marta Vázquez1 Pharmaceutical Sciences Department, Faculty of Chemistry, Universidad de la República, Montevideo, Uruguay.
Universidad de la República · UY

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Valproic acid is a broad-spectrum anticonvulsant that has also gained attention in the psychiatric setting. With respect to safety, valproic acid may induce a seemingly rare condition, hyperammonemia, which can induce a wide variety of symptoms ranging from irritability to coma. The proposed mechanism of hyperammonemia involves depletion of carnitine and overproduction of a toxic metabolite, 4-en-valproic acid, both of which impair the urea cycle and thus ammonia elimination. Carnitine is a commonly used antidote for acute intoxication of valproic acid, but is not a therapeutic option for management of chronic adults with adverse effects related to valproic acid. We herein report a case involving a woman with epilepsy who developed hyperammonemia after a change in her anticonvulsant therapy. She reported increased seizures and gastrointestinal disturbances. Her ammonia, valproic acid, 4-en-valproic acid, and carnitine levels were monitored. Her ammonia level was elevated and her carnitine level was at the inferior limit of the population range. She was supplemented with carnitine at 1 g/day. After 1 month, her ammonia level decreased, her carnitine level increased, and her seizures were better controlled. Carnitine supplementation was useful for reversal of her hyperammonemia, allowing her to continue valproic acid for seizure control.

Indexed as

AdultAnticonvulsantsCarnitineFemaleHumansHyperammonemiaSeizuresValproic AcidAnticonvulsantsCarnitineValproic AcidcarnitinehyperammonemiaValproic acid

Identifiers

PMID28425821
PMCPMC5536406
OpenAlexW2606315372

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.